Possible Drug Interactions with Cayenne Pepper and/or Capsaicin
by Glenn Reschke
medicine has never been more popular. Yet it is important to be aware of the possible drug interactions that exist
between cayenne (or Capsicum and red pepper as it's also known as) and capsaicin.
I have to credit the University of Maryland Medical Center for this
information as well as studies done elsewhere at Keio University in Japan and at U.C.L.A.
This is not primary research on my part so I want to be clear and
honest about that.
It always goes without saying that before supplementing with
cayenne pepper, or any medicinal herb, that you consult with your doctor or healthcare provider
Of course, to be honest, most western medicine trained doctors
think botanical medicine is nonsensical and quackery so be advised
One final note before we get to the specifics.
These interactions are specifically with capsaicin. Cayenne, scotch bonnet and other hot chili peppers all have
capsaicin in them. The notable interaction is with capsaicin specifically.
ACE inhibitors (angiotensin converting
enzyme) -- Capsaicin-based creams on the skin may increases the possibility of coughing that is
associated with ACE inhibitors. People who take ACE inhibitors should talk to their doctor before taking cayenne or
any capsaicin-rich pepper such as scotch bonnets.
Aspirin -- Studies show that capsaicin may decrease the effectiveness of over-the-counter aspirin to
relieve basic pain. It may also may increase the risk of bleeding that is associated with aspirin as cayenne
is a natural blood thinner, one study says.
Blood-thinning medications and herbs -- Capsaicin increases the risk of bleeding
with blood-thinning medications such as heparin and warfarin, according to the University of Maryland Medical
Center. Capsaicin also increases the risk of bleeding with certain blood-thinning botanical herbs like garlic,
ginseng, ginger and especially ginkgo biloba. (However, cayenne pepper while having capsaicin stops bleeding
quickly. That capability is one of its special properties.)
Blood pressure medications. Some of the medications that are used to regulate blood
pressure, including captopril, enalapril and lisinopril might not interact well with capsaicin. Consult with your
doctor first before using cayenne if using these drugs or blood pressure drugs.
Stomach acid reducers -- If you've ever taken cayenne internally as a drink tonic, you
know that unless one is used to it, it can cause some stomach upset. Studies have shown that capsaicin can
cause an increase in stomach acid. The reason this is important is because it thus lessening the effect of
certain pharmaceutical drugs like cimetidine (Tagamet), famotidine (Pepcid), ranitidine (Zantac), omeprazole
(Prilosec), and esomeprazole (Nexium). Also, over the counter, non-prescription stomach upset drug
products like Maalox, Rolaids, Tums, and nonprescription product versions of Tagamet, Pepcid, Zantac and
Prilosec are also reduced or lessened due to the presence of capsaicin.
Theophylline -- This is one drug in particular that studies show can be particularly troublesome.
Studies show that the regular use of cayenne may potentially increase the absorption of theophylline to toxic
levels. This is a pharmaceutical drug that is specifically used to treat those with asthma health issues.
While these drug interactions are important to know, if cayenne is used wisely and judiciously, it is perfectly
safe albeit uncomfortably hot at times.
Nevertheless, this information is important to note. I also want to emphasize that I am not a medical
doctor. If you have any reservations at all regarding the safety of capsaicin, cayenne pepper or any
red hot chili pepper, consult with your doctor or health care provider.
I hope this information is useful to you.
Yours in health,